Alert archive / California / Red Flag Warnings in 2019

Red Flag Warning 16, NWS Las Vegas, NV

October 28, 2019San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Oct 28, 2019, 2:21 PM PDT for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It took effect at Oct 29, 2019, 5:00 PM PDT. It was in force for 24 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 28, 2019, 2:21 PM PDT (21:21 UTC)
In effect from
Oct 29, 2019, 5:00 PM PDT
Expired
Oct 30, 2019, 5:00 PM PDT
In force
24 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 9:16 PM PDTNON-TSTM WND GST 63Nellis Afb, NVSTRONG NORTH WINDS BEHIND A COLD FRONT PEAKED AT 63 MPH AT NELLIS AFB, WHERE HIGH WINDS OCCURRED FROM 821 PM TO 930 PM.
Oct 29, 9:20 PM PDTNON-TSTM WND GST 503 Nw Spring Valley, NVA LARGE TREE WAS BLOWN DOWN AT SAHARA AND DURANGO.
Oct 30, 2:45 AM PDTNON-TSTM WND GST 648 Nne Bullhead City, AZA WIND GUST OF 64 MPH WAS REPORTED AT KATHERINE LANDING, AZ AT 245 AM.
Oct 30, 8:50 AM PDTNON-TSTM WND GST 693 Sw Crestline, CAMESONET STATION SE125 DEVIL CANYON (SCE).
Oct 30, 9:00 AM PDTNON-TSTM WND DMG3 Ssw Devore, CABIG RIG BLOWN OVER BY WIND, BLOCKING SEVERAL LANES ON I-15.
Oct 30, 9:05 AM PDTNON-TSTM WND DMG4 Ssw Devore, CASEVERAL TRUCKS/TRAILERS REPORTED OVERTURNED IN BOTH SOUTH AND NORTHBOUND DIRECTIONS. AT LEAST ONE INJURY REPORTED.
Oct 30, 10:10 AM PDTNON-TSTM WND GST 563 Sse Devore, CAMESONET STATION DVOC1 DEVORE.
Oct 30, 11:50 AM PDTNON-TSTM WND GST 675 Sw Devore, CAMESONET STATION SE157 LYTLE CREEK RD (SCE).
Oct 30, 12:30 PM PDTNON-TSTM WND DMG1 Nw Devore, CAPOWER LINE IS DOWN AND BLOCKING THE ROAD. WIND GUSTS AROUND 40 MPH AT TIME OF REPORT.
Oct 30, 1:08 PM PDTNON-TSTM WND DMG5 Nnw Fontana, CAANOTHER BIG RIG OVERTURNED, BLOCKING 3 LANES OF SOUTHBOUND I-15 NEAR DUNCAN CANYON ROAD.
Oct 30, 4:52 PM PDTNON-TSTM WND GST 634 Nne Rancho Cucamonga, CAMESONET STATION DACC1 ONTARIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2956 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WWUS85 KVEF 282121
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
221 PM PDT Mon Oct 28 2019

AZZ101-CAZ229-NVZ466-291200-
/O.NEW.KVEF.FW.W.0016.191030T0000Z-191031T0000Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
221 PM PDT Mon Oct 28 2019 /221 PM MST Mon Oct 28 2019/

...RED FLAG WARNING IN EFFECT FROM 5 PM PDT /5 PM MST/ TUESDAY TO
5 PM PDT /5 PM MST/ WEDNESDAY FOR STRONG WINDS AND LOW RH FOR
FIRE WEATHER ZONES 101, 229, AND 466...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 5 PM PDT /5 PM MST/ Tuesday to
5 PM PDT /5 PM MST/ Wednesday. 

* AFFECTED AREA...In Arizona...Fire weather zone 101.In 
  California...Fire weather zone 229.In Nevada...Fire weather 
  zone 466. 

* TIMING...Strong north winds will push down the Colorado River
  Tuesday afternoon and evening, persist through much of
  Wednesday, and decrease late Wednesday afternoon.

* WIND...North winds 25 to 35 mph with gusts up to 45 mph.

* HUMIDITY...10 to 15 percent overnight and single digits during
  the day.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan

weather.gov/lasvegas
4 follow-up statements
301 
WWUS85 KVEF 291016
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
316 AM PDT Tue Oct 29 2019

AZZ101-CAZ229-NVZ466-292215-
/O.CON.KVEF.FW.W.0016.191030T0000Z-191031T0000Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
316 AM PDT Tue Oct 29 2019 /316 AM MST Tue Oct 29 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM PDT /5 PM MST/
THIS AFTERNOON TO 5 PM PDT /5 PM MST/ WEDNESDAY FOR STRONG WINDS
AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Strong north winds will push down the Colorado River
  late this afternoon and evening, persist through much of 
  Wednesday, and decrease late Wednesday afternoon.

* WIND...North winds 25 to 35 mph with gusts up to 45 mph.

* HUMIDITY...10 to 15 percent overnight and single digits 
  during the day. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
762 
WWUS85 KVEF 292213
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
313 PM PDT Tue Oct 29 2019

AZZ101-CAZ229-NVZ466-301100-
/O.CON.KVEF.FW.W.0016.191030T0000Z-191031T0000Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
313 PM PDT Tue Oct 29 2019 /313 PM MST Tue Oct 29 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/
WEDNESDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101,
229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Strong north winds will push down the Colorado River 
  late this afternoon and evening, persist through much of 
  Wednesday, and decrease late Wednesday afternoon.

* WIND...North winds 25 to 35 mph with gusts up to 45 mph.

* HUMIDITY...10 to 15 percent overnight and single digits 
  during the day.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
094 
WWUS85 KVEF 301019
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
319 AM PDT Wed Oct 30 2019

AZZ101-CAZ229-NVZ466-310000-
/O.CON.KVEF.FW.W.0016.000000T0000Z-191031T0000Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
319 AM PDT Wed Oct 30 2019 /319 AM MST Wed Oct 30 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/
THIS AFTERNOON FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES
101, 229, AND 466...

* AFFECTED AREA...In Arizona...Fire weather zone 101. In 
  California...Fire weather zone 229. In Nevada...Fire weather 
  zone 466. 

* TIMING...Strong north winds will persist through much of today
  before beginning to decrease late this afternoon.

* WIND...North winds 25 to 35 mph with gusts up to 45 mph.

* HUMIDITY...10 to 15 percent overnight and single digits 
  during the day.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
547 
WWUS85 KVEF 310000
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
500 PM PDT Wed Oct 30 2019


AZZ101-CAZ229-NVZ466-310100-
/O.EXP.KVEF.FW.W.0016.000000T0000Z-191031T0000Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
500 PM PDT Wed Oct 30 2019 /500 PM MST Wed Oct 30 2019/

...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT /5 PM MST/ THIS
AFTERNOON FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101,
229, AND 466...

Winds through the evening have fallen below critical levels, and
are expected to continue to diminish overnight. It will remain dry
with very low RH values, but winds will no longer pose a danger to
fire conditions. 

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 28, 2:14 PM PDT, 7 minutes earlier.

Area forecast discussion, Oct 28, 2:14 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
214 PM PDT Mon Oct 28 2019

.SYNOPSIS...Unseasonably cold temperatures will continue through
much of the week, with many desert areas seeing their first freeze
of the season between tonight and Thursday morning. Strong winds in
the Colorado River Valley Tuesday night and Wednesday will also
bring dangerous conditions for boating and fire spread. Quieter
weather will return on Thursday, with a substantial warming trend
bringing temperatures back up to near normal by the weekend.
&&

.DISCUSSION...Oddly complex forecast for the next 60-72 hours
without a drop of rain in sight. In the immediate term, winds were
still blowing in the Colorado River Valley but had settled down
elsewhere, with dewpoints below zero F and only some cirrus passing
by. This will lead to very good radiational cooling conditions
overnight, and expanded the Freeze Warning which was already in
effect for southern Nye and western and southern Clark to include
northeast Clark and the Nevada side of the Lake Mead National
Recreation Area. Mesquite will be flirting with freezing overnight,
and Overton should reach freezing pretty easily. Next storm system
was just north of the Montana/Canada border early this afternoon and
digging south. This system will reach Utah Tuesday afternoon, with
its associated cold front diving through the southern Great Basin
Tuesday morning, the northern Mojave Desert Tuesday afternoon, and
the southern Mojave Desert Tuesday night. The strongest post frontal
winds are expected to be in the Colorado River Valley Tuesday
evening through Wednesday. Hoisted both a Wind Advisory and a Red
Flag Warning for this area as dewpoints near zero allow RH's to stay
near or below 15 percent even on a relatively chilly night. Speaking
of chilly...once the winds settle down Wednesday evening, freezing
temperatures are very likely Wednesday night/Thursday morning for
much of the deserts of San Bernardino County and may also be seen in
the outlying areas of the Las Vegas Valley. Thus, hoisted a Freeze
Watch for these areas. By Thursday afternoon, the worst of the cold
air will have passed, and temperatures will rapidly rebound to near
normal by the weekend with mostly clear skies and light winds.
&&

.AVIATION...For McCarran...Typical light southwest drainage winds
can be expected tonight followed by light and variable winds Tuesday
morning. Gusty north winds 20-25 knots will develop Tuesday
afternoon through Tuesday night behind another dry cold front
pushing across southern Nevada.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light and variable winds can be expected across the
region tonight before another cold front sweeps across the region
from north to south on Tuesday with another round of gusty north
winds and associated hazards. General wind gusts between 25 and 35
knots will be common across the region behind the front. Wind speeds
then  will increase down the Colorado River Valley late Tuesday
through Wednesday with gusts 35 to 40 knots.
&&

.FIRE WEATHER...Another round of gusty north winds and low humidity
will bring critical fire conditions to the Colorado River Valley
Tuesday night and Wednesday, and a Red Flag Warning is in effect for
that area. Much quieter weather is expected beginning Thursday.
&&

.CLIMATE...Unseasonably cold high temperatures are forecast for
Wednesday. These high temperatures will be very close to the record
lowest maximum temperatures for October 30. Below are primary
climate sites.

                 Forecast High          Record Lowest High/Oct 30
Las Vegas             54                       52 in 1971
Kingman               53                       41 in 1971
Needles               61                       60 in 1971
Bishop                55                       40 in 1996
Barstow-Daggett       57                       56 in 1996
Death Valley NP       68                       61 in 1920
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Morgan
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:19 PM PDTFreeze WatchVEFSan Bernardino12 hr
Oct 28, 2:19 PM PDTWind AdvisoryVEFInyo, San Bernardino51 hr
Oct 28, 3:27 AM PDTFreeze WarningVEFClark, Nye29 hr
Oct 28, 3:27 AM PDTFreeze WarningVEFClark11 hr

Nearby

Red Flag Warnings in California, 2019Red Flag Warnings in Nevada, 2019Red Flag Warnings in Arizona, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.